- advertisement -

Pentamadine and lows?

Discussion in 'Parents of Children with Type 1' started by sab20619, Jan 24, 2014.

  1. sab20619

    sab20619 Approved members

    Joined:
    Jan 4, 2013
    Messages:
    8
    Hi there...I am new here. My daughter just completed 2.5yrs of chemo for Leukemia, and during treatment progressed from a steroid-induced diabetic to a full blown T1. So here's the issue...for the first 6mo off treatment, she has to take a PCP antibiotic. They started her on Bactrim. She takes it 2days/wk for 6mo. First wknd taking it, she hit lows (hard and fast and hard to recover). I searched this forum and found great info on Sulfa drugs (you are a very educated group :) Anyway, her Endo and Oncologist don't seem concerned about it (not sure why not), but her Onc said we could switch to Pentamadine (another PCP antibiotic). She was on Pentamadine during treatment, and never hit lows, but the Pentamadine always coincided w/ her steroid week (when she was very insulin resistant and ran high all week). Does anyone have any experience w/ Pentamadine and it's affect (if any) on blood sugars? I searched the forum but couldn't find anything on it. Thanks :)
     
  2. Christopher

    Christopher Approved members

    Joined:
    Nov 20, 2007
    Messages:
    6,771
    Welcome,

    Have you considered leaving her on the Bactrim and reducing the amount of insulin?
     
  3. sab20619

    sab20619 Approved members

    Joined:
    Jan 4, 2013
    Messages:
    8
    Chris, that's what I'm considering now as I'm finding that Pentamadine can cause lows too. I am just learning about T1 now and do not have a great learning curve. Thanks.
     
  4. Megnyc

    Megnyc Approved members

    Joined:
    Nov 8, 2012
    Messages:
    1,373
    Hi, Welcome but sorry you have a reason to be here.

    I had Burkitt's lymphoma and got diabetes as a result of a surgical procedure about 2 years into treatment so I have some idea of what you are going through.

    I have taken pentamadine (and virtually every other antibiotic) and had no issues that I recall. I also don't recall any issues with bactrim though.

    However, one thing we have learned over the years is that it is much easier to adapt diabetes treatment to the oncology side of things rather than the other way around. Ways to do that include using a pump and CGM to adjust insulin doses rapidly and being in very frequent contact with your diabetes team until you are comfortable adjusting insulin doses constantly on your own. I'm not sure if you are done with steroids yet (I really hope you are!) but if not this becomes crucially important when you are tapering steroids.

    Good luck! Feel free to PM me anytime if you have any questions or just want to chat. Hang in there. I think the first few months off treatment are the toughest since it is the first time in so long you are not actively doing anything to fight the cancer. It gets easier with time though...
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice